Hail, Scotland
- When
- June 17, 6:20 PM CST
- Where
- Scotland County, 0.69 mi S of Memphis
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.460, -92.170
Supercell thunderstorms developed in Iowa, near Muscatine county the afternoon of June 17th. They produced large hail, heavy rain, and very high winds which caused damage to trees and some structures.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Supercell thunderstorms developed in Iowa, near Muscatine county the afternoon of June 17th. They produced large hail, heavy rain, and very high winds which caused damage to trees and some structures. As the storms moved into Illinois and northeast Missouri, they increased in number, and produced a few more areas of damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 17, 5:54 PM CST, 26 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 654 PM CDT Sat Jun 17 2017 ...AVIATION UPDATE... .SYNOPSIS... Issued at 312 PM CDT Sat Jun 17 2017 At 19Z water vapor imagery indicated a potent shortwave trough over western south Dakota which was moving into and flattening out the ridge over the upper Midwest. Plentiful cloud cover was seen ahead of this trough across Iowa as a front was settled in from south central Iowa into northern Illinois. A few showers had developed along this boundary by mid afternoon, with areas to the south seeing an extensive cumulus field. && .SHORT TERM...(This Evening through Sunday) ISSUED AT 312 PM CDT Sat Jun 17 2017 Today's forecast focus is on thunderstorm chances yet this afternoon and this evening. Beyond this evening, cooler weather is in store for the area following the passage of a cold front. The frontal boundary that is currently located from south central Iowa through near KCID to KRFD will be the focus of thunderstorm activity over the next 6 hours. The shortwave trough over South Dakota will quickly shift east into Iowa through 06Z tonight. Ahead of this disturbance, deep layer shear will increase as has been ongoing already across the region as 19Z mesoanalysis from SPC indicates 0-6km shear values now approaching 40kts across much of Iowa from 20kts as was being measured earlier today. Still questioning when the cap will break to see if storms can tap into the 2000-3500 J/kg of surface based CAPE. Forecast soundings indicate this will occur around 21Z. Assuming this plays out and initiation occurs in the next several hours thoughts are that cells will be able to organize and strengthen, keeping a severe threat for the southeast 1/3 to 1/2 of the forecast area. How widespread the threat will be remains to be seen as cells may be more isolated to scattered in nature. Later this evening as the shortwave moves closer bringing more significant forcing, activity will likely increase, but by this time, the front will have moved south far enough and low level forcing is focused into portions of Missouri into western to southwest Illinois, so expectations are for the large line of significant to severe storms that develops to be south of the forecast area. While an isolated tornado cannot be ruled out, the primary threats with these storms will be damaging winds and large hail. If the initial storms are slower moving or if there are any training storms, there is potential for heavy rain as precipitable water values of 1.7 to 1.9 inches are being observed in the area of concern. After the front moves through, the airmass will be much changed with much cooler and drier air taking residence over the area. Look for highs only in the mid 70s to around 80 degrees with dewpoints dropping into the 50s and low 60s to make tomorrow feel much different than the past week. There will be another impulse of mid-level energy moving across the region on Sunday late morning through afternoon, so may see enough lift to get some isolated to scattered showers. Don't expect much rainfall with any of this activity, but is enough of a chance to add in a mention of rain and perhaps an isolated thunderstorm in the afternoon. .LONG TERM...(Sunday Night through Saturday) ISSUED AT 312 PM CDT Sat Jun 17 2017 A cool down will be seen for the start of the work week with temperatures rising back to or above normal the second half of the week. The overall pattern will see numerous disturbances moving through in the flow aloft that have the potential to create periods of active weather. Quiet and dry conditions will be seen Sunday night as high pressure quickly moves through the Midwest. On Monday, an upper level disturbance will move through the area. Moisture is somewhat limited but there may be just enough to generate some showers and a few thunderstorms. Temperatures will average below normal. Monday night looks to be quiet as another high pressure quickly moves through the Midwest. Another fast moving upper level disturbance will move through the area on Tuesday. Moisture is very limited and the forcing is weak. However, daytime heating may be just enough to generate some rain showers. Tuesday night on... Tuesday night quiet and dry conditions will be seen across the area as another high pressure moves through the Midwest. On Wednesday, mainly dry conditions will be seen across the area. A weak disturbance will move through in the flow aloft. The model consensus has a slight chance to chance pops for areas north of highway 30. Wednesday night/Thursday, a more substantial upper level disturbance will move through the area in combination with returning moisture. Internally, the models are suggesting an organized thunderstorm complex will develop across Iowa and move generally east or east northeast. Where the thunderstorm complex develops and tracks will be the key to the overall forecast. Right now the model consensus has chance to likely pops for Wednesday night and slight chance pops in the far east and south on Thursday for lingering precipitation. Thursday night into Friday night the models diverge somewhat on their respective solutions as to what will occur. There is loose agreement that several rounds of rain will be possible in the form of organized thunderstorm complexes. Right now the model consensus has slight chance to chance pops for the entire area. On Saturday, the model consensus has dry conditions for the area as high pressure moves through the Midwest. && .AVIATION...(For the 00Z TAFS through 00Z Sunday Evening) ISSUED AT 650 PM CDT Sat Jun 17 2017 Brief preiods of MVFR conditions are possible until 18/04Z mostly at MLI and BRL terminals due to thunderstorms. Skies will clear with northwest and VFR conditions at all terminals by around daybreak or earlier as a cool front passes with winds gusting 10 to 20 kts during the day on Sunday. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Brooks SHORT TERM...Brooks LONG TERM...08 AVIATION...Nichols
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 1027 AM CDT Sat Jun 17 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-181530- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 1027 AM CDT Sat Jun 17 2017 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT The Storm Prediction Center has an enhanced risk of severe thunderstorms south of a Wayland, Missouri to Roseville, Illinois line. To the north of this line there is a slight risk. A rather strong cold front will be pushing southeast across the area late this afternoon and evening, providing the trigger for severe thunderstorms. The primary threat will be very damaging winds up to 80 mph, hail up to golf ball size and isolated tornadoes. A secondary threat is isolated flash flooding, especially in locations that have received heavy rainfall the past couple of days. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Wednesday night through Friday, periodic rounds of thunderstorms are expected with a quasi-stationary frontal boundary over the Midwest. There is the potential for severe thunderstorms but there is low confidence in timing of these storms this far out. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible from 3 pm to 11 pm this afternoon and evening generally in areas south of a Sigourney, Iowa to Clinton, Iowa to Milledgeville, Illinois line. Brooks
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
621 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL NICHOLS 41.48N 91.31W
06/17/2017 E1.00 INCH MUSCATINE IA PUBLIC
&&
BROOKSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
655 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM HAIL ROCK FALLS 41.77N 89.69W
06/17/2017 M1.00 INCH WHITESIDE IL TRAINED SPOTTER
PASSED ALONG BY NWS CHICAGO
0651 PM HAIL SE ROCK FALLS 41.77N 89.69W
06/17/2017 M1.00 INCH WHITESIDE IL TRAINED SPOTTER
&&
DCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
656 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM HEAVY RAIN 2 NE FREEPORT 42.31N 89.61W
06/17/2017 M1.00 INCH STEPHENSON IL TRAINED SPOTTER
OCCURRED IN 20 MIN.
&&
BROOKSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
705 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM HEAVY RAIN 3 ENE ROCK FALLS 41.80N 89.64W
06/17/2017 M1.41 INCH WHITESIDE IL TRAINED SPOTTER
TOTAL IN 30 MINTUES
&&
DCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
714 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM HAIL NNE MEMPHIS 40.46N 92.17W
06/17/2017 M0.25 INCH SCOTLAND MO TRAINED SPOTTER
&&
GROSSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
720 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL MEMPHIS 40.46N 92.17W
06/17/2017 M1.25 INCH SCOTLAND MO TRAINED SPOTTER
&&
GROSSThe Quad Cities radar (KDVN), 185 km away, was scanning. The volume nearest the first event began at 00:18 UTC.
7 hail, 4 thunderstorm wind. Local standard time, as filed.
A tree was reported down on a power line.
Several tree branches were blown down, which damaged power lines.
Numerous windshields were destroyed by wind-driven baseball size hail.
Windshields were damaged by wind-driven golf ball size hail.
Tree limbs up to 20 inches in diameter were broken.
Spotter estimated 65 mph winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700573, 700574, 700580, 700575, 700581, 700576, 700577, 700578, 700582, 700579, 700583.